Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Baire category and the weak bang-bang property for continuous differential inclusions

Authors: F. S. De Blasi and G. Pianigiani
Journal: Proc. Amer. Math. Soc. 138 (2010), 2413-2423
MSC (2010): Primary 34AXX
Published electronically: March 15, 2010
MathSciNet review: 2607871
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For continuous differential inclusions the classical bang-bang property is known to fail, yet a weak form of it is established here, in the case where the right hand side is a multifunction whose values are closed convex and bounded sets with nonempty interior contained in a reflexive and separable Banach space. Our approach is based on the Baire category method.

References [Enhancements On Off] (What's this?)

  • 1. J.P. AUBIN, A. CELLINA, Differential Inclusions, Springer-Verlag, Berlin, 1984. MR 755330 (85j:49010)
  • 2. C. CASTAING, M. VALADIER, Convex Analysis and Measurable Multifunctions, Lecture Notes in Mathematics, Vol. 580, Springer-Verlag, Berlin, 1977. MR 0467310 (57:7169)
  • 3. A. CELLINA, ``On the differential inclusion $ \dot x\in [-1,1]$'', Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. (8) 69 (1980), 1-6. MR 641583 (83g:34012)
  • 4. A. CELLINA, ``A view on differential inclusions'', Rend. Semin. Mat. Univ. Politec. Torino 63 (2005), 197-209. MR 2201565 (2006i:34026)
  • 5. G. CHOQUET, Lectures on Analysis, Vols. I, II, III, Mathematics Lecture Notes Series, Benjamin, New York, Amsterdam, 1969. MR 0250011 (40:3252), MR 0250012 (40:3253), MR 0250013 (40:3254)
  • 6. F.S. DE BLASI, G. PIANIGIANI, ``A Baire category approach to the existence of solutions of multivalued differential equations in Banach spaces'', Funkcial. Ekvac. 25 (1982), 153-162. MR 694909 (84e:34019)
  • 7. F.S. DE BLASI, G. PIANIGIANI, ``Differential inclusions in Banach spaces'', J. Differential Equations 66 (1987), 208-229. MR 871995 (88a:34096)
  • 8. F.S. DE BLASI, G. PIANIGIANI, ``Non-convex-valued differential inclusions in Banach spaces'', J. Math. Anal. Appl. 157 (1991), 469-494. MR 1112329 (92h:34037)
  • 9. F.S. DE BLASI, G. PIANIGIANI, ``Baire category and relaxation problems for locally Lipschitzian differential inclusions on finite and infinite time intervals'', Nonlinear Analysis TMA, DOI 10.1016/
  • 10. T. DONCHEV, E. FARKHI AND B.S. MORDUKHOVICH, ``Discrete approximations, relaxation, and optimization of one-sided Lipschitzian differential inclusions in Hilbert spaces'', J. Differential Equations 243 (2007), 301-328. MR 2371790 (2008j:49040)
  • 11. A.N. GODUNOV, ``The Peano theorem in Banach spaces'', Functional Anal. Appl. 9 (1975), 53-55. MR 0364797 (51:1051)
  • 12. S. HU, N.S. PAPAGEORGIOU, Handbook of multivalued analysis, Vols. I, II, Kluwer, Dordrecht, 1998. MR 1485775 (98k:47001)
  • 13. B.S. MORDUKHOVICH, Variational analysis and generalized differentiation, Vols. I, II, Springer-Verlag, Berlin, 2006. MR 2191744 (2007b:49003a), MR 2191745 (2007b:49003b)
  • 14. N.S. PAPAGEORGIOU, ``On the bang-bang principle for nonlinear evolution inclusions'', Aequationes Math. 45 (1993), 267-280. MR 1212391 (94d:49010)
  • 15. G. PIANIGIANI, ``Differential inclusions. The Baire category method'', in Methods of nonconvex analysis, edited by A. Cellina, Lecture Notes in Math., 1446, Springer-Verlag, Berlin, 1990, 104-136. MR 1079761 (91k:49007)
  • 16. A. PLIS, ``Trajectories and quasitrajectories of an orientor field'', Bull. Acad. Polon. Sci., Ser. Sci. Math. Astronom. Phys. 11 (1963), 369-370. MR 0155072 (27:5014)
  • 17. A.A. TOLSTONOGOV, Differential inclusions in a Banach space, Kluwer, Dordrecht, 2000. MR 1888331 (2003g:34129)
  • 18. A.A. TOLSTONOGOV, ``The bang-bang principle for controlled systems of subdifferential type'', Proc. Steklov Inst. Math. (2005), Dynamical Systems and Control Problems, 222-233. MR 2157141 (2006f:49007)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 34AXX

Retrieve articles in all journals with MSC (2010): 34AXX

Additional Information

F. S. De Blasi
Affiliation: Dipartimento di Matematica, Università di Roma “Tor Vergata”, Via della Ricerca Scientifica 1, 00133 Roma, Italy

G. Pianigiani
Affiliation: Dipartimento di Matematica per le Decisioni, Università di Firenze, Via Lombroso 6/17, 50134 Firenze, Italy

Received by editor(s): September 8, 2009
Published electronically: March 15, 2010
Communicated by: Yingfei Yi
Article copyright: © Copyright 2010 American Mathematical Society

American Mathematical Society